Utah, 2021Heavy Snow in Utah, December 9 to 10, 2021
December 9 to 10, 2021 · NWS GJT · 3 events in 3 counties and zones
An initial shortwave trough and then a larger open wave moved across eastern Utah. Strong upper level support, impressive moisture, widescale synoptic lift, and a strong surface cold front resulted in widespread precipitation with moderate to heavy snow accumulating in the mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An initial shortwave trough and then a larger open wave moved across eastern Utah. Strong upper level support, impressive moisture, widescale synoptic lift, and a strong surface cold front resulted in widespread precipitation with moderate to heavy snow accumulating in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 9, 5:14 AM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Dec 9, 5:14 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
514 AM MST Thu Dec 9 2021
.SHORT TERM...(Today through Friday)
Issued at 354 AM MST Thu Dec 9 2021
As models had predicted the disturbance which got precipitation
started over the region Wednesday had pushed east of the Divide
early this morning. Meanwhile, to the west a mid-level trough of
low pressure was almost to the Coast at 10Z. The atmospheric
river moving through the base of the trough was beginning to take
aim at the area with moisture deepening during the day with its
arrival. Per previous discussions, models continued to highlight
just how anomalous this moisture surge is expected to be with
water vapor values peaking at 4 standard deviations (SD) above
the norm and integrated water transport values up to 6.5 SDs above
normal.
Showers, which have decreased in coverage and intensity overnight
are expected to pick up today, especially during the afternoon as
the trough moves over the Great Basin later in the day. Increased
mid-level lift combined with jet level divergence working on
increasingly deep moisture will result in widespread showers
during the latter part of the day. Snowfall will become even
heavier over the mountains tonight as the trough draws closer
while driving its cold front southeastward across the area. This
will bring snow levels to even the lowest valley floors by sunrise
Friday. The trough finally pushes across the forecast area Friday
morning with subsidence on the backside of the system bringing an
end to precipitation from west to east. However, orographic lift
working on lingering moisture is expected to continue to produce
snow over the northern and central Colorado mountains during the
afternoon.
Current warnings already in place appeared to be on track and will
make no changes with this package. Snowfall amounts up to 2 feet
seem likely above 8500 to 9000 feet and wouldn't be surprised to
see some of the higher elevation snotels receive close to 3 feet
of snow from this system. The valleys, however, remain a bit
uncertain. It still appears temperatures will limit accumulations
until tonight. Ensemble plumes suggested the potential for
warning amounts, however it's noticeable that several inches are
indicated to come during periods where temperatures make
accumulating snow unlikely. Given this uncertainty, opted to leave
watches for the I-70 corridor east of Debeque and the lower
elevations of southwest Colorado in place.
Todays temperatures will remain close to those recorded yesterday,
and in some cases may be a bit warmer ahead of the approaching
cold front as winds pick up allowing some warmer air aloft to mix
down. However, Friday's temperatures will be significantly colder
in the wake of the cold front causing readings to dip to around
10 degrees colder than normal. Overnight lows, as would be
expected, will also be colder behind the front by some 10 to 15
degrees on average.
.LONG TERM...(Friday night through Wednesday)
Issued at 354 AM MST Thu Dec 9 2021
Following an active short term, the long term period is setting up to
be much quieter. Quieter, yes, and much colder too. The northwest
flow behind the system discussed above will pump very cold air down
into eastern Utah and western Colorado, with temperatures plunging
to 10 to 15 degrees below normal for this time of the year. Low
temperatures on Saturday morning are forecasted to be in the single
digits and the highs won't get above the freezing point for nearly
all corners of the area. Be sure to dress accordingly if headed
outside this weekend, these are the coldest temperatures we've seen
on the west slope yet this winter.
Outside of the very cold temperatures, things will be quiet this
weekend as a transient ridge of high pressure moves through. Flow
aloft shifts from zonal to more southwesterly by Monday morning in
response to a deepening low pressure in the Gulf of Alaska. This
southwesterly flow will bring more mild air north into eastern Utah
and western Colorado, leading a bit of a warm up- temperatures on
Tuesday are forecast to be near normal for mid-December. The next
system to watch- that low in the Gulf of Alaska- moves on shore
Monday night and currently is forecast to impact the area Wednesday.
Models are in pretty good agreement at this point, but with this
storm showing up at the tail end of the long term period, confidence
is low. The model consistency is encouraging though, so stay tuned
to following forecasts for updates as we continue to monitor.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 514 AM MST Thu Dec 9 2021
A strong winter storm will move through the area over the next 24
hours. This system was already bringing some light showers to
KEGE, KHDN and KVEL early this morning. However, showers will
become more commonplace later this morning, through the afternoon
and continuing overnight. Most sites will have rain showers with
rain mixing with, then changing over to snow overnight. Shower
activity is expected bring MVFR visibility and periods of IFR/LIFR
conditions. Meanwhile, lowering clouds will cause ceilings to fall
below ILS breakpoints, most notably for KRIL, KEGE and KASE.
Finally, as the jet moves overhead later in the day, LLWS will
develop at a number of TAF sites which will linger into the
evening and early morning hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 6 PM MST Friday for COZ001>003-005-
010-014-018-019.
Winter Storm Warning until 6 PM MST Friday for COZ004-009-012-
013-017.
Winter Storm Watch from this evening through Friday morning for
COZ007-008-021>023.
UT...Winter Storm Warning until 6 PM MST Friday for UTZ022-023-025.
Winter Storm Warning until noon MST Friday for UTZ028.
&&
SHORT TERM...NL
LONG TERM...BGB
AVIATION...NLHazardous weather outlook, Dec 9, 4:48 AM MST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
448 AM MST Thu Dec 9 2021
COZ001>014-017>023-UTZ022>025-027>029-101200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
448 AM MST Thu Dec 9 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will become widespread over the mountains becoming heavy at
times this afternoon and overnight as an anomalously wet system
moves through the region. Expect a mix of rain and snow in the
higher valleys and mountain bases this afternoon before turning to
all snow overnight. Strong wind gusts of 30 to 40 mph will create
areas of blowing snow resulting in reduced visibility, mainly in
the high country. From 8 to 16 inches of new snow can be expected
in the mountains and from 4 to 8 inches across the lower
elevations of northwest Colorado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow will linger through Friday bringing total snowfall
accumulations ranging from 1 to 2 feet across the mountains and
possibly as much as 3 feet over some of the higher peaks and
favored west facing slopes. The lower elevations of northwest
Colorado may see 4 to 8 inches of snow from Thursday to Thursday
night. Markedly colder temperatures arrive Friday with wind chills
potentially approaching -20 degrees over the northern passes
Friday morning. The next chance for snow arrives Tuesday and
Wednesday of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Heavy Snow, Eastern Uinta Mountains
- When
- December 9, 7:00 AM MST to 8:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 7 to 17 inches of snow fell across the area.
Heavy Snow, Tavaputs Plateau
- When
- December 9, 7:00 AM MST to December 10, 12:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
An average 14 inches of snow fell across the area.
Heavy Snow, La Sal & Abajo Mountains
- When
- December 9, 9:00 AM MST to 8:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 16 to 26 inches of snow fell across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in New Mexico, December 9 to 10, 2021$50,000 · 63 kt wind · 16 events
- Winter Storm and Winter Weather in South Dakota, December 9 to 10, 202118 events
- High Wind and Winter Weather in California, December 9, 202163 kt wind · 8 events
- Heavy Snow in Nebraska, December 9 to 10, 20218 events
- Heavy Snow in Utah, December 9 to 10, 20215 events
- Heavy Snow and Winter Weather in Nebraska, December 9 to 10, 20215 events
- Winter Storm and Winter Weather in Wyoming, December 9 to 10, 20215 events
- Heavy Snow in Alaska, December 9 to 11, 20214 events
- Heavy Snow in South Dakota, December 9 to 10, 20213 events
- Drought in Arkansas, December 9 to 22, 20211 event
- Drought in Texas, December 9 to 31, 20211 event
- Drought in Arkansas, December 9 to 31, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990471, 990472, 990473.